MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-425-20
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/26/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Analysis of the pipeline flex (model: ped-425-20 lot: b055260) and marksman micro catheter (model: fa-55150-1030 lot: 220485534) found that the pipeline flex pusher hypotube was stretched with the ptfe shrink tubing damaged at the same area.The proximal dps restraints were found to be intact, however, the distal restraint and dps sleeves were broken and not returned.The tip coil was broken and not returned.The resheathing pad restraints and resheathing pad were found loose on the delivery wire.The distal wire separation was found to be proximal to the wire weld.The separated wire was sent out for scanning electron micrographic (sem) / energy dispersive spectroscopy (eds) testing.Once deployed out of the micro catheter, the proximal end was found tapered and the distal end was found fully opened with both ends found frayed and damaged.No other anomalies were observed.The elemental analysis conducted through scanning electron micrographic (sem) / energy dispersive spectroscopy (eds) showed presence of soldering material (tin); thereby indicating that the soldering was conducted.The proof load of 2.5n performed on 100% of the devices (section starting with hy potube solder to distal pad solder joint).The break on the tip coil end result was inconclusive: ¿the wire exhibits corrosion damage and various locations, including the fractured end.No original fracture features are visible on the end b¿.Based on the analysis findings, the customer report of ¿resistance/stuck during delivery¿, ¿catheter resistance¿ and ¿catheter separation/break¿ were all confirmed.The pipeline flex and the marksman catheter were found damaged.From the damages seen on the catheter body (accordioned/ kinked/break), pipeline pusher hypotube (stretch), tip coil (broke), resheathing pad (damaged), dps sleeves, (separated) and braid (frayed/damaged); it appears there was high force used.It is possible these damages occurred when the customer attempted to advance/retrieve the pipeline flex shield through the marksman catheter against resistance.Possible contributors towards the failure are patient vessel tortuosity or lack of continuous flush.There was no non-conformance to specifications identified that led to the reported issues.Customer reported device was prepared per ifu and vessel tortuosity as moderate.The distal wire of the pipeline flex delivery system was possibly detached due to the solder tensile failure when attempting to retract the pipeline flex against resistance.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information reporting that the marksman catheter was ruptured by the pipeline stent when the pipeline was advanced.It was noted that all devices were prepared according to the instructions for use (ifu).The catheter was flushed as indicated in the ifu.Both devices were removed and replaced to continue the procedure which was changed to stent assisted coil embolization and completed successfully.The patient was being treated for an unruptured saccular aneurysm of the left internal carotid artery cavernous sinus segment.The aneurysm max diameter was 12mm and the neck diameter was 4mm.Vessel tortuosity was moderate.There was no harm or injury to the patient related to the event.Post-procedure angiography showed complete embolization with smooth artery flow.Additional information received noted that there was no damage seen to the pipeline.Reported as a result of analysis results.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11555898
Report Number2029214-2021-00332
Device Sequence Number19790676
Product Code OUT
UDI-Device Identifier00847536016200
UDI-Public00847536016200
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/16/2023
Device Model NumberPED-425-20
Device Catalogue NumberPED-425-20
Device Lot NumberB055260
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/27/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/05/2021
Initial Report FDA Received Date03/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age58 YR